Back to Ask the Diabetes Team Ask the Diabetes Team

From Connecticut, USA:

I am 26 years old and I have had type 1 diabetes for about two years. I was on an insulin pump, but I have recently gone back to MDI (Multiple Daily Injections) of Humalog and Lantus.Lately, my stomach has been growling more and it has almost felt like my stomach is empty. Yet, when I go to test my blood sugar, it is elevated, usually near the 200 mg/dl [11.1 mmol/L] range. Could I have a problem with my digestive system that is affecting my blood sugar?


Diabetes and stomach problems are common. However, the seriousness of your stomach problems is not clear. Poor sugar control can cause a delay in your stomach emptying. This is reversible with better control. Over time, there is the problem of gastroparesis, a form of diabetic autonomic neuropathy. However, two years duration diabetes is not a lot. Sometimes, people with type 1 diabetes can have a simultaneous problem associated with malabsorption, diarrhea, and nausea called celiac disease (also known as non-tropical sprue). The latter can be diagnosed with a combination of blood tests and endoscopy. I would suggest you speak to your physician about these symptoms and you can both devise a strategy the addresses your symptoms. These problems are treatable so there is no reason to delay.


Original posting 12 Jul 2004
Posted to Other and Celiac


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.